Paracetamol: Things you should know

Hits: 7

This drug also called as Acetaminophen is basically an anti pyretic with analgesic and anti inflammatory in nature. So, this drug is best in decreasing the fever and good in killing pain and suppressing inflammation. But this drug can kill mild to moderate pain and suppress mild inflammation. The mechanism of anti inflammation is not so significant and clear, for this drug, although it has been used in many inflammatory and pain due to its safety profile.

Hence, in this blog, you can understand the following points:

  1. How it is useful and in what cases
  2. When to take Paracetamol
  3. Who should avoid Paracetamol

Paracetamol is a drug is useful in Fever, pain like low back pain, Osteoarthritis, headache, etc


Now, firstly, Paracetamol is used to reduce fever. It can be used in all ages. Although it is less stronger than ibuprofen. Using Ibuprofen and paracetamol alternatively is better than using ibuprofen and paracetamol only for decreasing of reducing fever. Generally, adult dose may vary like this,
325 to 650 mg every 4 to 6 hours or 1000 mg every 6 to 8 hours orally or Two 500 mg tablets orally every 4 to 6 hours.

Paracetamol is given for mild to moderate pain. Generally, low back pain, whole body pain, headache, if it is mild, can be managed by paracetamol. But if the pain continues, or if it happens everyday, don’t use paracetamol everyday for that. You should have check it under a doctor’s guidance. Headache may be due to many causes. If it is due to sinusitis, paracetamol may not work efficiently. 

A joint statement of the German, Austrian, and Swiss headache societies and the German Society of Neurology recommends the use of paracetamol in combination with caffeine as one of several first line therapies for treatment of tension or migraine headache. Although in India, this combination was questioned by Government. You can check the status in internet regarding this matter.

The American College of Rheumatology recommends paracetamol as one of several treatment options for people with arthritis pain of the hip, hand, or knee that does not improve with exercise and weight loss. A 2015 review, however, found it provided only a small benefit in osteoarthritis. Although, paracetamol can reduce pain in arthritis but has no role in underlying inflammation, redness and swelling of the joint. After all, paracetamol is prescribed in osteoarthritis because it is far more safer than Aspirin or other drugs that are generally prescribed in the same case.

Paracetamol should be taken in the above cases and generally, as I have already mentioned 500mg, 4 times a day. A standard 500 mg is suffice for 1 time. Do not take more tablets in one day. Try to stick within 4 times a day.

Stop using paracetamol and go for doctor if:

  • you still have a fever after 3 days of use;
  • you still have pain after 7 days of use (or 5 days if treating a child);
  • you have a skin rash, ongoing headache, or any redness or swelling; or
  • if your symptoms get worse, or if you have any new symptoms.

    Remember, Paracetamol is metabolise in Liver. So, as you take Paracetamol, Liver is burdened. If you take more, it is more burdened. So, those with liver disease or consumer of alcohol for many years, should take precautionary measures before taking Paracetamol or they should simply take minimum dose of Paracetamol as much as they can.

    Some of the useful information regarding Paracetamol
    • Paracetamol takes up to an hour to work.
    • The usual dose of paracetamol is one or two 500mg tablets at a time.
    • Don’t take paracetamol with other medicines containing paracetamol.
    • Paracetamol is safe to take in pregnancy and while breastfeeding, at recommended doses. 

Look at Point number 3, taking paracetamol after taking combination drug that comes with paracetamol, will burden the liver and may be harmful to it.

Paracetamol became so familiar to everyone that many times, it is taken without doctor guidance or suggestion and patient may misuse this drug. But giving you the little and general knowledge about paracetamol, I want to express my concern to make you aware, the dose and regimen above may vary and the consumption of paracetamol must be under your doctor’s guidance. 

Paracetamol is well known for its allergic reaction. Even, fatal skin reactions such as Stevens–Johnson syndrome and toxic epidermal necrolysis, may occur. You may search on the net and see how toxic epidermal necrolysis is. There is an association between paracetamol use and asthma, but whether this association is causal is still debated as of 2017. Overdose of Paracetamol may usually begin several hours after ingestion, with nausea, vomiting, sweating, and pain as acute liver failure starts. 

Keeping the above facts in mind, it is extremely advisable to take paracetamol under guidance and not to ignore the medical facts that you may not know. 

How Much You Liked This Post

Click on a star to rate it!

Average rating / 5. Vote count:

Leave a Reply

Your email address will not be published. Required fields are marked *